Illinois, 2015

Heavy Snow in Illinois, November 20 to 21, 2015

November 20 to 21, 2015 · NWS LOT · 13 events in 13 counties and zones

The first storm of the season for northern Illinois and northwest Indiana left a nearly 300 mile wide swath of snow across portions of the Midwest. Over 16 inches of snow fell across far northern portions of Illinois.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

The first storm of the season for northern Illinois and northwest Indiana left a nearly 300 mile wide swath of snow across portions of the Midwest. Over 16 inches of snow fell across far northern portions of Illinois. Snow began during the late afternoon hours of Friday, November 20th, and persisted through the late afternoon of Saturday, November 21st.

The official snowfall for Chicago was 11.2 inches observed at O'Hare International Airport. The official snowfall in Rockford was 8.8 inches at the Chicago Rockford International Airport.

Other snowfall amounts include 4.7 inches at the NWS Chicago office in Romeoville, and 5.8 inches 3 miles southwest of Chicago Midway International Airport.

Some of the highest storm total snow reports include: 19.0 inches near Mundelein (Lake); 18.6 inches in Capron (Boone); 17.1 inches near Roscoe (Winnebago); 15.9 inches near Bull Valley (McHenry); 13.3 inches near St. Charles (Kane); 12.0 inches near Elk Grove Village (Cook); 11.1 inches near Elmhurst (DuPage); 10.5 inches near Byron (Ogle); 10.4 inches in Genoa (DeKalb); 8.0 inches in Dwight (Livingston); 7.4 inches near Dixon (Lee); 6.6 inches in Peotone (Will); 6.6 inches in LaSalle (LaSalle); and 6.3 inches in Bourbonnais (Kankakee).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 20, 2:35 PM CST, 25 minutes earlier.

Area forecast discussion, Nov 20, 2:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
235 PM CST FRI NOV 20 2015

.SHORT TERM...
235 PM CST

TONIGHT THROUGH SATURDAY NIGHT...

TO BE ISSUED SHORTLY.

&&

.LONG TERM...
235 PM CST

SUNDAY THROUGH FRIDAY...

SUNDAY WILL FEATURE THE COLDEST DAYTIME TEMPERATURES OF THE FALL
SEASON...AIDED BY NEW SNOW COVER. PROGGED LOW LEVEL THERMAL
PROFILES AT MID DAY FEATURE 850 MB TEMPS OF -12 TO -13 CELSIUS AND
925 MB TEMPS OF -7 TO -9 CELSIUS. BASED ON CLIMO OF THESE TEMPS
ALOFT AND ALSO ACCOUNTING FOR SNOW COVER...HIGHS ARE FAVORED TO
RANGE FROM THE MID 20S TO AROUND 30...COLDEST WHERE SNOW COVER IS
EXPECTED TO BE DEEPEST ACROSS NORTH CENTRAL ILLINOIS...AND WARMER
IN LESSER SNOW COVER AREAS SUCH AS DOWNTOWN CHICAGO. LAKE EFFECT
MACHINE WILL STILL BE RUNNING...BUT WESTERLY BOUNDARY LAYER FLOW
LOOKS TO KEEP FOCUS MAINLY INTO WESTERN LOWER MICHIGAN. MIDLEVEL
CLOUD COVER WILL BE MOVING OVERHEAD ESPECIALLY DURING THE
AFTERNOON.

ON SUNDAY NIGHT...DEPARTURE OF HIGH PRESSURE TO SOUTHEAST AND LOW
PRESSURE PASSING TO THE NORTH WILL KEEP SOUTHWEST WINDS SUSTAINED
AROUND 10 TO 15 MPH AND GUSTS OF 20 TO 25 MPH AS A WARM FRONT
LIFTS NORTH. COMBINED WITH WARM ADVECTION ALOFT...AFTER PERHAPS
DIPPING A FEW DEGREES WITH SUNSET...TEMPERATURES ARE LIKELY TO
GRADUALLY RISE OVERNIGHT. THE WINDS WILL STILL MAKE FOR A BRISK
NIGHT HOWEVER. ANY WAA PRECIP WITH THE LOW IS EXPECTED TO REMAIN
NORTH OF THE AREA. COLD FRONT WILL SWEEP ACROSS THE AREA ON
MONDAY...SWINGING WINDS WESTERLY. HIGHS ONLY FAVORED IN THE UPPER
30S TO AROUND 40. TEMPS WILL LIKELY BE KEPT DOWN SOME FROM WHAT
THEY COULD HAVE WARMED TO BY SNOW COVER.

MID/UPPER PATTERN WILL THEN QUICKLY SHIFT BACK TO BROAD RIDGING
OVER THE EASTERN CONUS AND TROUGHING NEAR THE WEST COAST. AFTER A
FAIRLY CHILLY MONDAY NIGHT...LOW LEVEL WARM ADVECTION COMMENCING
ON TUESDAY WILL RESULT IN A MODERATING TREND THROUGH
THURSDAY...WITH HIGHS BACK TO THE 50S FOR MUCH OF THE AREA ON
THANKSGIVING. DISTURBED WEST-SOUTHWEST FLOW ALOFT EMANATING FROM
WESTERN TROUGH/UPPER LOW WILL INTRODUCE RAIN CHANCES...PARTICULARLY
THURSDAY NIGHT WHERE LIKELY POPS ARE FAVORED AREA WIDE. AS CAN BE
EXPECTED...THERE IS UNCERTAINTY IN THE GUIDANCE IN PATTERN
REVOLUTION TO CLOSE OUT THE WORK WEEK...WITH POSITION OF
BAROCLINIC ZONE AFFECTING POP TRENDS.

RC

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* WINTRY MIX EXPECTED THIS EVENING QUICKLY CHANGING OVER TO ALL
  SNOW BEFORE MIDNIGHT.

* PERIODS OF HEAVY SNOW POSSIBLE LATE TONIGHT INTO EARLY SATURDAY
  MORNING WITH VISIBILITIES AS LOW AS 1/4 SM.

* IFR CIGS/VIS IN SNOW FROM ARND MIDNIGHT THROUGH LATE TOMORROW
  AFTERNOON.

* WINDS BECMG NWLY AND AND GUSTING TO 20-25KT LATE TOMORROW
  AFTERNOON.

KREIN

//DISCUSSION...UPDATED 18Z...

LOW PRESSURE DEVELOPING OVER WRN KANSAS/ERN COLORADO WILL DEEPEN
TODAY AS IT TRACKS TO THE UPPER MISSOURI VALLEY THIS EVENING AND
CROSSES THE MIDDLE MISSISSIPPI VALLEY EARLY SATURDAY MORNING. WITH
RELATIVELY WARM AIR STILL IN PLACE AS THE ASSOCIATED PCPN BEGINS
TO SPREAD ACROSS THE REGION EARLY THIS EVENING...PCPN WILL START
OUT AS RAIN. COLDER AIR WILL QUICKLY MOVE IN...ALLOWING FOR A
SHORT PERIOD OF A MIX OF LIQUID AND FROZEN PCPN BEFORE QUICKLY
CHANGING OVER TO ALL SNOW. AS THE STRONGEST FORCING WITH THE
SYSTEM CROSSES THE AREA LATE TONIGHT/EARLY TOMORROW
MORNING...EXPECT A PERIOD OF HEAVY SNOW WITH VSBY DROPPING TO
1/4SM. HOWEVER...SNOWFALL RATES ARE EXPECTED TO BE HEAVY ENOUGH TO
SUPPORT IFR VIS FOR MUCH OF THE DURATION OF THE SNOWFALL. BY LATE
TOMORROW AFTERNOON...THE SFC LOW WILL MOVE EAST INTO INDIANA AND
OHIO...CAUSING WINDS TO BACK FROM ELY THROUGH NLY TO NWLY BY LATE
TOMORROW AFTERNOON. AS WINDS BECM NWLY...COLDER...DRIER AIR WILL
OVERSPREAD THE REGION...ALLOWING IMPROVEMENTS TO A SHORT PERIOD OF
MVFR CIGS/VIS IN -SN BEFORE ENDING BY EARLY TOMORROW EVENING.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH CONFIDENCE IN PRECIP OCCURRING AND THE GENERAL TREND.
  MEDIUM CONFIDENCE IN TIMING OF PRECIP ONSET AND TRANSITION TO
  ALL SNOW.

* HIGH CONFIDENCE IN A PERIOD OF 1/4SM VSBY LATE TONIGHT INTO
  EARLY TOMORROW MORNING...LOW CONFIDENCE IN EXACT TIMING AND
  DURATION. THERE IS A CHANCE FOR OTHER OCNL SHORT BURSTS OF
  HEAVIER SNOW REDUCING VIS TO 1/4SM.

* MEDIUM TO HIGH CONFIDENCE IN WIND TRENDS.

KREIN

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT...BCMG VFR. GUSTY NW WINDS BECOMING WEST.

SUNDAY...VFR. WEST WINDS BCMG SOUTHWEST.

MONDAY...VFR. WEST WINDS.

TUESDAY...VFR. SOUTH WINDS.

WEDNESDAY...SCHC-CHC RA. SOUTH WINDS.

THURSDAY...CHC RA. SOUTH WINDS.

JEE

&&

.MARINE...
313 AM CST

A DOME OF HIGH PRESSURE ACROSS THE OHIO VALLEY TODAY WILL SUPPORT
WESTERLY WINDS OF GALE FORCE EARLY IN THE PERIOD...DIMINISHING
DURING THE AFTERNOON. WINDS THEN TURN NORTHEAST TONIGHT AS A
CENTER OF LOW PRESSURE DEVELOPING OVER THE PLAINS TODAY MOVES INTO
ILLINOIS TONIGHT AND INTO LAKE HURON BY LATE SATURDAY. THIS LOW
WILL BRING THE FIRST SNOWFALL OF THE SEASON...LIKELY REDUCING
VISIBILITIES ON THE LAKE IN THE HEAVIER BANDS.  ON THE BACK SIDE
OF THIS LOW...ANOTHER PERIOD OF NORTHWEST GALES IS LIKELY ACROSS
THE SOUTH HALF LATE SATURDAY AFTERNOON THROUGH EARLY SUNDAY
MORNING. THOSE HEADLINES LIKELY WILL BE ISSUED DURING THE MORNING
UPDATE AFTER THE EXISTING HEADLINES EXPIRE.

LENNING

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011...6 PM
     FRIDAY TO 3 PM SATURDAY.

     WINTER STORM WARNING...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ019-
     ILZ020-ILZ022...9 PM FRIDAY TO 3 PM SATURDAY.

     WINTER WEATHER ADVISORY...ILZ021-ILZ023-ILZ032...MIDNIGHT
     SATURDAY TO 3 PM SATURDAY.

IN...WINTER WEATHER ADVISORY...INZ001-INZ002...MIDNIGHT SATURDAY TO 3
     PM SATURDAY.

LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 3 PM FRIDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Nov 20, 11:25 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1125 AM CST FRI NOV 20 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211730-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1125 AM CST FRI NOV 20 2015 /1225 PM EST FRI NOV 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF MODERATE TO HEAVY SNOW ARE LIKELY TONIGHT. SNOW
ACCUMULATIONS OF SEVERAL INCHES BY DAYBREAK SATURDAY ARE
EXPECTED...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80
CORRIDOR...AND INLAND AWAY FROM LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE ON
SATURDAY...BEFORE ENDING IN THE AFTERNOON. SIGNIFICANT
ACCUMULATIONS ARE LIKELY NORTH OF INTERSTATE 80.

A PERIOD OF STRONG NORTHWESTERLY WINDS SATURDAY AFTERNOON COULD
RESULT IN PATCHY BLOWING SNOW SATURDAY AFTERNOON...MAINLY IN
NORTH CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...THOUGH
SNOWFALL MEASUREMENTS ON SATURDAY WOULD BE APPRECIATED.

&&

LMZ740>745-211730-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1125 AM CST FRI NOV 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CONDITIONS WILL REMAIN HAZARDOUS FOR SMALL CRAFT ALONG THE INDIANA
SHORE THROUGH MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL DEVELOP ON SATURDAY AND
CONTINUE THROUGH SUNDAY MORNING FOR THE ILLINOIS NEARSHORE AND
SATURDAY AFTERNOON FOR THE INDIANA NEARSHORE. A PERIOD OF GALE
FORCE WINDS ARE ALSO LIKELY LATE SATURDAY AFTERNOON INTO SATURDAY
NIGHT.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE AGAIN POSSIBLE SUNDAY
NIGHT THROUGH MONDAY AFTERNOON.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211730-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1125 AM CST FRI NOV 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALE FORCE WINDS ARE EXPECTED LATE SATURDAY AFTERNOON THROUGH
SATURDAY NIGHT...PRIMARILY ON THE SOUTHERN HALF OF THE LAKE.

GALES ARE POSSIBLE AGAIN ON SUNDAY NIGHT.

&&

MTF/KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Winnebago

When
November 20, 3:00 PM CST to November 21, 3:00 PM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
November 20, 3:00 PM CST to November 21, 3:00 PM CST
Where
Boone forecast zone
Reported by
CoCoRaHS
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Heavy Snow, Lee

When
November 20, 3:00 PM CST to November 21, 3:00 PM CST
Where
Lee forecast zone
Reported by
CoCoRaHS
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Heavy Snow, Ogle

When
November 20, 3:00 PM CST to November 21, 3:00 PM CST
Where
Ogle forecast zone
Reported by
CoCoRaHS
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Heavy Snow, De Kalb

When
November 20, 3:00 PM CST to November 21, 4:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Heavy Snow, McHenry

When
November 20, 4:00 PM CST to November 21, 5:00 PM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
November 20, 4:00 PM CST to November 21, 5:00 PM CST
Where
Lake forecast zone
Reported by
Social Media
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Heavy Snow, Kane

When
November 20, 4:00 PM CST to November 21, 5:00 PM CST
Where
Kane forecast zone
Reported by
CoCoRaHS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Heavy Snow, Du Page

When
November 20, 4:00 PM CST to November 21, 5:00 PM CST
Where
Du Page forecast zone
Reported by
Public
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Heavy Snow, Cook

When
November 20, 4:00 PM CST to November 21, 5:00 PM CST
Where
Cook forecast zone
Reported by
CoCoRaHS

Heavy Snow, Kendall

When
November 20, 5:00 PM CST to November 21, 5:00 PM CST
Where
Kendall forecast zone
Reported by
NWS Employee
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Heavy Snow, Will

When
November 20, 5:00 PM CST to November 21, 5:00 PM CST
Where
Will forecast zone
Reported by
CoCoRaHS

Heavy Snow, La Salle

When
November 20, 7:00 PM CST to November 21, 4:00 PM CST
Where
La Salle forecast zone
Reported by
Public
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606466, 606467, 606469, 606470, 606473, 606474, 606475, 606476, 606477, 606478, 606479, 606481, 606482.